Colorado, 2010Wildfire in Colorado, September 6 to 13, 2010
September 6 to 13, 2010 · NWS BOU · 1 event in 1 county or zone
The Fourmile Canyon Wildfire, northwest of Boulder, broke out Monday morning. It originated from an unattended fire pit at a local residence.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $217 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Fourmile Canyon Wildfire, northwest of Boulder, broke out Monday morning. It originated from an unattended fire pit at a local residence. The wildfire quickly consumed 5 1/2 square miles or 3,500 acres the first day, and forced the evacuation of over 3,000 residents. Erratic 45-mph gusts sent the fire in two directions at times. Very dry weather conditions preceded the fire. The combination of strong winds, low relative humidities and dry fuels allowed the wildfire spread rapidly through the steep, heavily forested terrain. The flames were reportedly 20 to 50 feet in length. Towns within the burn area included Salina, Wallstreet and Gold Hill. The dry conditions coupled with gusty winds ranging from 45 to 64 mph persisted for several more days.
Fire managers used as many as 700 firefighters and support personnel from 35 agencies and seven air tankers to battle the wildfire. A total of 6,181 square acres or approximately 10 square miles were burned. The Fourmile Canyon Wildfire was the most destructive fire in Colorado history in terms of the damage to personal property. It destroyed 171 homes with an estimated cost of 217 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 6, 2:24 AM MST, 6 hours 36 minutes earlier.
Area forecast discussion, Sep 6, 2:24 AM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
324 AM MDT MON SEP 6 2010
.SHORT TERM...SURFACE COLD FRONT HAS MOVED ACROSS THE WYOMING BORDER
AND WILL REACH DENVER BEFORE DAYBREAK. THIS WILL BRING IN MUCH
COOLER BUT ALSO WINDY CONDITIONS TODAY...WITH THE STRONGER WINDS
OVER THE EASTERN PLAINS. CURRENT RADAR AND OBS SHOW A FEW LIGHT
SHOWERS IN THE HIGH COUNTRY AND ALSO ACROSS THE PLAINS NEAR THE
WYOMING/NEBRASKA BORDER. THIS IS WHERE BEST Q-G VERTICAL MOTION
ASSOCIATED WITH THE UPPER TROUGH IS LOCATED...AND STRONG ENOUGH LIFT
TO PROMOTE SHOWERS IN THE RATHER DRY AIRMASS. AS A RESULT...HAVE
KEPT A FEW SHOWERS GOING IN THE MORNING FORECAST FOR THESE LOCATIONS.
WINDS WILL BE DIFFICULT TO DEAL WITH TODAY...ESPECIALLY IN THE I-25
CORRIDOR. THERE WILL BE A PERIOD OF GUSTY WINDS WITH THE
FRONT...BUT THEN WINDS MAY VERY WELL WEAKEN BEFORE ANOTHER SURGE OF
STRONGER WINDS DEVELOPS BY MID MORNING AS ATMOSPHERE DESTABILIZES
WITH PASSAGE OF UPPER TROUGH. THEN LATER TODAY...AN ANTICYCLONE IS
EXPECTED TO DEVELOP WHICH WOULD FAVOR WINDS WEAKENING AND TURNING
MORE EAST/SOUTHEAST BY LATE IN THE DAY. FARTHER EAST ACROSS THE
PLAINS...ITS MORE STRAIGHT FORWARD AS STRONG PRESSURE GRADIENT WILL
KEEP THE WINDS BLOWING MOST OF THE DAY WITH GUSTS UP TO 50 MPH.
WITH REGARD TO FIRE WEATHER CONCERNS...THE LOW LEVELS WILL CERTAINLY
COOL CONSIDERABLY ACROSS THE PLAINS...AND LATEST UPSTREAM OBS SHOW A
MODEST AMOUNT OF LOW LEVEL MOISTURE WITH DEWPOINTS IN THE UPPER 30S
AND LOWER 40S BEHIND THE FRONT. THIS WILL RESULT IN HIGHER RELATIVE
HUMIDITY READINGS...BUT THERE SHOULD ALSO BE SOME DRYING ALONG THE
FRONT RANGE AS ATMOSPHERE MIXES LATER THIS MORNING. BUT EVEN IN THE
I-25 CORRIDOR THE COOLER TEMPERATURES AND UNCERTAINTY WITH BOTH
DEWPOINTS AND WIND SPEEDS COMBINING FOR RED FLAG CRITERIA IS
CONSIDERABLE...SO NO HIGHLIGHTS REQUIRED AT THIS TIME.
FOR TONIGHT...CLEAR SKIES AND A DRY ATMOSPHERE WILL ALLOW FOR STRONG
RADIATION COOLING. LOWS WILL SLIP INTO THE 30S AND A SMALL CHANCE
OF PATCHY FROST IN LYING AREAS OF THE PLAINS...WITH 20S IN THE HIGH
MOUNTAIN VALLEYS.
.LONG TERM...A MODERATE WESTERLY FLOW ALOFT WILL BE OVER COLORADO
TUESDAY WITH THE RIDGE AXIS OVHD. THE SFC HIGH OVER THE CENTRAL
PLAINS WILL SHIFT EAST WITH THE BOUNDARY LYR WINDS BECOMING SLY.
TEMPERATURES WILL START TO GRADUALLY MODERATE UPWARD AS WELL. THE
AMS WILL RMN DRY. TUESDAY NIGHT INTO WEDNESDAY...THE FLOW ALOFT
WILL INCREASE AND BECOME SOUTHWESTERLY AS THE RIDGE AXIS SHIFTS TO
THE EAST AND THE NEXT TROUGH DROPS INTO THE PACIFIC NORTHWEST. THE
MDLS DO ENTRAIN SOME SUBTROPICAL MSTR INTO THE FLOW SO THE THREAT OF
A FEW HIGH BASED SHOWERS OR TSTMS WILL EXIST WEDNESDAY AFTN AND
EVNG. THE FLOW ALOFT WILL REMAIN SOUTHWESTERLY THURSDAY AND
FRIDAY. THE MDLS DO INCREASE THE BOUNDARY LYR RH OVER THE NERN
PLAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING SO SOME PATCHY
STRATUS/FOG A POSSIBILITY AT THAT TIME. THE TROF OVER THE PACIFIC
NORTHWEST WILL MOVE ACROSS WY AND BRUSH NRN CO ON FRIDAY.
TEMPERATURES WILL CLIMB BACK INTO THE MID 80S WEDNESDAY AND
THURSDAY...WITH SOME SLIGHT COOLING EXPECTED ON FRIDAY FOLLOWING THE
PASSAGE OF THE TROF. WL CONTINUE TO MENTION MAINLY ISOLD TSTMS IN
THE AFTN/EVNG OVER THE HIGH COUNTRY BUT CONTINUED DRY ELSEWHERE.
.AVIATION...TRICKY WIND FORECAST FOR THE FRONT RANGE AIRPORTS.
CURRENT TAFS PORTRAY A PERIOD OF GUSTY WINDS WITH THE FRONT IN THE
PRE-DAWN HOURS...THEN LIGHTER POST FRONTAL WINDS ONLY TO INCREASE
AGAIN WITH DAYTIME HEATING AROUND 16-17Z. POTENTIAL FOR GUSTS
AROUND 30 KNOTS ESPECIALLY AT MORE NORTHERLY WIND PRONE KDEN. WINDS
ARE EXPECTED TO RELAX AGAIN AFTER 20-21Z AND TURN MORE EASTERLY AND
EVENTUALLY SOUTHEASTERLY BY 00Z-02Z. VFR CONDITIONS WILL PREVAIL
WITH NEARLY CLOUD FREE SKIES THIS AFTERNOON THROUGH TONIGHT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BARJENBRUCH/COOPER
Hazardous weather outlook, Sep 6, 4:38 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
538 AM MDT MON SEP 06 2010
COZ030>051-061700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
538 AM MDT MON SEP 06 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINDY AND MUCH COOLER WEATHER CAN BE EXPECTED ACROSS THE AREA
TODAY. THE STRONGEST AND MOST PERSISTENT WINDS WILL OCCUR ACROSS
THE NORTHEAST PLAINS AND ALSO IN THE HIGHER MOUNTAINS...WHERE GUSTS
AROUND 50 MPH CAN BE ANTICIPATED. ALONG THE I-25 CORRIDOR AND IN
THE FRONT RANGE FOOTHILLS...WINDS WILL STILL BE GUSTY AT TIMES...BUT
LOOK FOR A GRADUAL DECREASE IN THE LATE AFTERNOON HOURS. A COLD
FRONT WILL BRING THE MUCH COOLER WEATHER AND GUSTY WINDS TODAY.
DIMINISHING WINDS...CLEAR SKIES...AND A DRY ATMOSPHERE TONIGHT WILL
BRING CHILLY TEMPERATURES. THERE IS A CHANCE OF PATCHY FROST IN
SOME OF THE LOWEST LYING AREAS ON THE PLAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...A RIDGE OF HIGH PRESSURE WILL BE CENTERED OVER COLORADO
WITH AFTERNOON TEMPERATURES CLIMBING TO NEAR SEASONAL NORMALS. IT
WILL BE MOSTLY DRY WEDNESDAY THROUGH SUNDAY WITH JUST A SLIGHT
CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN AND NEAR THE
MOUNTAINS AND FOOTHILLS. TEMPERATURES WILL CLIMB BACK INTO THE 80S
THROUGH THE REMAINDER OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF STRONG GUSTY WINDS OF 50 MPH OR MORE TODAY WOULD BE
APPRECIATED.
BARJENBRUCH/COOPER
Wildfire, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- September 6, 9:00 AM MST to September 13, 5:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Property damage
- $217 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, September 6 to 7, 2010$14 million · 9 events
- Tropical Storm and Storm Surge in Texas, September 6 to 9, 2010$2.5 million · 9 events
- Hail and Damaging Winds in Iowa, September 6, 2010$50,000 · 1 in hail · 7 events
- Hail and Lightning Strike in Wisconsin, September 6, 2010$3,000 · 1.75 in hail · 9 events
- Lightning Strike in Kansas, September 6, 20101 injured · 1 event
- Hail in Wisconsin, September 6, 20101.5 in hail · 5 events
- Hail in Wisconsin, September 6, 20101.5 in hail · 4 events
- Frost and Freeze in Oregon, September 6, 20103 events
- Frost and Freeze in Colorado, September 6 to 7, 20103 events
- Frost and Freeze in California, September 6, 20102 events
- Damaging Winds in South Dakota, September 6, 201070 kt wind · 2 events
- Damaging Winds in Iowa, September 6, 2010$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258649.